×

zbMATH — the first resource for mathematics

Mixing, counting, and equidistribution in Lie groups. (English) Zbl 0798.11025
The authors discuss results on mixing, counting and equidistribution in general affine symmetric spaces \(V=G/H\), \(G\) a connected semisimple Lie group with finite center, \(H\) a closed subgroup which is the fixed point of some (not necessarily Cartan-) involution. Let \(\Gamma \subset G\) be a lattice (i.e. \(\Gamma\) is discrete, and \(\Gamma \backslash G\) has finite volume), that has dense projection to \(G/G'\) for any positive-dimensional normal noncompact Lie subgroup \(G' \subseteq G\) and such that \(\Gamma \cap H\) is a lattice in \(H\). The following mixing theorem for \(X = \Gamma \backslash G\) is a well known consequence of the Howe-Moore theorem on the decay of matrix coefficients of unitary representations, [see R. E. Howe and C. C. Moore, J. Funct. Anal. 32, 72-96 (1979; Zbl 0404.22015)]: \(\int \alpha (xg) \beta (x)dx \to (\int_ x \alpha \int_ x \beta)/m(x)\) as \(g\) tends to infinity. The authors prove that the translates \(Yg\) of the \(H\)-orbit \(Y = (\Gamma \cap H) \backslash H\) become equidistributed on \(X = \Gamma \backslash G\). That is \[ {1 \over m (Y)} \int_{Yg} f(h)dh \to {1 \over m(X)} \int_ Xf(x)dx \] as \(g\) leaves compact subsets of \(H \backslash G\). Finally a counting theorem is shown which contains some of the main results of a paper of W. Duke, Z. Rudnick and P. Sarnak [ibid. 71, No. 1, 143-179 (1993); see the review above]. For a sequence of certain well rounded sets \(B_ n\) it is shown that the cardinality of the number of points of \(\Gamma v\) \((v\) denotes the coset \(H\) in \(G/H)\) which lie in \(B_ n\) grows like the volume of \(B_ n\) asymptotically \[ | \Gamma v \cap B_ n | \sim {m \bigl( (\Gamma \cap H) \backslash H \bigr) \over m(\Gamma \backslash G)} m(B_ n). \] The paper starts with interesting examples concerning the hyperbolic plane which essentially already appeared in the thesis of G. A. Margulis [Funct. Anal. Appl. 4, 335-336 (1969); translation from Funkts. Anal. Prilozh. 3, 89-90 (1969; Zbl 0207.203)]. The geometric intuition of negative curvature transparent in this setting leads to the wave front lemma, which is above all proved for the case \(Sl_ n (\mathbb{R})/SO_ n (\mathbb{R})\), which contain all essential ideas.
In general one has for \(G=HAK\), generalizing the polar decomposition \(KAK\) for a Riemannian symmetric space: For any open neighbourhood \(U\) of the identity in \(G\), there exists an open set \(V \subset G\) such that \(HVg \subset HgU\) for all \(g\) in \(AK\). From the wave front lemma one easily deduces the equidistribution theorem which is then used to prove the counting results.
The authors conclude with some interesting non affine symmetric examples: An equidistribution theorem holds for closed horocycles on hyperbolic surfaces of finite volume which need not be affine symmetric (e.g. \(G = PSl_ 2(\mathbb{R})\), \(H\) a maximal unipotent subgroup). For \(G = Sl(2,\mathbb{C})\), \(H\) the subgroup of real diagonal matrices, \(\Gamma = gSl (2,\mathbb{Z} [i]) g^{-1}\), \(g\) a real matrix chosen to conjugate a hyperbolic element of \(Sl_ 2 (\mathbb{Z})\) into \(H\), then \(\Gamma\) meets \(H\) in a lattice, but \(G/H\) is not affine symmetric, then the analogous equidistribution and counting results do not hold but a modified “counting theorem on average” remains valid. Further progress in this direction is contained in A. Eskin, S. Mozes, and N. Shah [Unipotent flows and counting lattice points on homogeneous spaces (in preparation)].
Reviewer: H.Rindler (Wien)

MSC:
11G99 Arithmetic algebraic geometry (Diophantine geometry)
22E46 Semisimple Lie groups and their representations
53C35 Differential geometry of symmetric spaces
PDF BibTeX Cite
Full Text: DOI
References:
[1] W. Duke, Z. Rudnick, and P. Sarnak, Density of integer points on affine homogeneous varieties , Duke Math. J. 71 (1993), no. 1, 143-179. · Zbl 0798.11024
[2] A. Eskin, S. Mozes, and N. Shah, Unipotent flows and counting lattice points on homogeneous spaces , in preparation. · Zbl 0852.11054
[3] A. Eskin, Z. Rudnick, and P. Sarnak, A proof of Siegel’s weight formula , Internat. Math. Res. Notices (1991), no. 5, 65-69. · Zbl 0743.11023
[4] M. Flensted-Jensen, Analysis on Non-Riemannian Symmetric Spaces , CBMS Regional Conf. Ser. in Math., vol. 61, Amer. Math. Soc., Providence, 1986. · Zbl 0589.43008
[5] S. Gallot, D. Hulin, and J. Lafontaine, Riemannian Geometry , Universitext, Springer-Verlag, Berlin, 1987. · Zbl 0636.53001
[6] G. A. Hedlund, The dynamics of geodesic flows , Bull. Amer. Math. Soc. 45 (1939), 241-260. · JFM 65.0793.02
[7] G. A. Hedlund, Fuchsian groups and mixtures , Ann. of Math. 40 (1939), 370-383. · Zbl 0020.40302
[8] R. E. Howe and C. C. Moore, Asymptotic properties of unitary representations , J. Funct. Anal. 32 (1979), no. 1, 72-96. · Zbl 0404.22015
[9] J. Franke, Yu. Manin, and Yu. Tschinkel, Rational points of bounded height on Fano varieties , Invent. Math. 95 (1989), no. 2, 421-435. · Zbl 0674.14012
[10] A. W. Knapp, Representation Theory of Semisimple Groups , Princeton Math. Ser., vol. 36, Princeton Univ. Press, Princeton, 1986. · Zbl 0604.22001
[11] G. A. Margulis, Applications of ergodic theory to the investigation of manifolds of negative curvature , Funct. Anal. Appl. 4 (1969), 335. · Zbl 0207.20305
[12] T. Matsuki, The orbits of affine symmetric spaces under the action of minimal parabolic subgroups , J. Math. Soc. Japan 31 (1979), no. 2, 331-357. · Zbl 0396.53025
[13] T. Matsuki, Orbits on affine symmetric spaces under the action of parabolic subgroups , Hiroshima Math. J. 12 (1982), no. 2, 307-320. · Zbl 0495.53049
[14] B. Randol, The behavior under projection of dilating sets in a covering space , Trans. Amer. Math. Soc. 285 (1984), no. 2, 855-859. JSTOR: · Zbl 0556.43001
[15] M. Ratner, Invariant measures for unipotent translations on homogeneous spaces , Proc. Nat. Acad. Sci. USA 87 (1990), no. 11, 4309-4311. JSTOR: · Zbl 0819.22004
[16] M. Ratner, On measure rigidity of unipotent subgroups of semisimple groups , Acta Math. 165 (1990), no. 3-4, 229-309. · Zbl 0745.28010
[17] M. Ratner, Strict measure rigidity for unipotent subgroups of solvable groups , Invent. Math. 101 (1990), no. 2, 449-482. · Zbl 0745.28009
[18] M. Ratner, On Raghunathan’s measure conjecture , Ann. of Math. (2) 134 (1991), no. 3, 545-607. JSTOR: · Zbl 0763.28012
[19] H. Schlichtkrull, Hyperfunctions and Harmonic Analysis on Symmetric Spaces , Progr. Math., vol. 49, Birkhäuser, Boston, 1984. · Zbl 0555.43002
[20] A. Weil, L’intègration dans les Groupes Topologiques et ses Applications , Actualités Scientifiques et Industrielles, vol. 1145, Hermann, Paris, 1951. · Zbl 0063.08195
[21] R. Zimmer, Ergodic Theory and Semisimple Groups , Monographs in Mathematics, vol. 81, Birkhäuser, Boston, 1984. · Zbl 0571.58015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.